Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 238, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 30, 2005, 5:47 AM EDT for Chattooga County, Floyd County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2005, 5:47 AM EDT (09:47 UTC)
- Expired
- Apr 30, 2005, 6:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Chattooga County, GA, Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:40 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 300948 SVRFFC GAC055-115-301030- /O.NEW.KFFC.SV.W.0238.050430T0947Z-050430T1030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 547 AM EDT SAT APR 30 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATTOOGA COUNTY IN NORTHWEST GEORGIA FLOYD COUNTY IN NORTHWEST GEORGIA * UNTIL 630 AM EDT * AT 543 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF CHATTOOGAVILLE...AND MOVING NORTHEAST AT 50 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMMERVILLE...SHANNON...ROME AND BERRYTON. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3436 8574 3411 8560 3428 8505 3457 8518 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:30 AM EDT, 17 minutes earlier.
Area forecast discussion, Apr 30, 5:30 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EDT SAT APR 30 2005 .SHORT TERM... TIMING OF FRONT IS SUSPECT WITH ETA SLOWER THAN GFS. WILL FAVOR ETA FOR NOW AS WAVE ON FRONT LIKELY TO KEEP FRONT MOVING SLOWER THAN GFS. FRONT MAY PICK UP SPEED AS WAVE MOVES UP APPALACHIANS TO NEW ENGLAND AND MAIN SHORT WAVE MOVES ACROSS AREA TONIGHT. WILL CONTINUE HIGH POPS TODAY WILL POSSIBLE SEVERE STORMS. HIGHEST POPS TONIGHT ACROSS CENTRAL GEORGIA. PCPN ENDS FOR SUNDAY AS HIGH PRESSURE BUILDS. MONDAY SHOULD BE DRY AS WELL BUT WILL NEED TO WATCH SHORT WAVE ENERGY PASSING BY TO THE N. .LONG TERM... ZONAL FLOW LOOKS TO CONTINUE THIS PERIOD. NOT EXPECTING LARGE FAST CHANGES TO THE WEATHER. && .AVIATION... TIMING OF TSRA AND GUSTY WINDS PRIMARY CONCERN TODAY. CRUDE EXTRAPOLATION OF 88D DATA SUGGESTS LINE OF TSRA SHOULD MOVE THROUGH KATL AND NEARBY AIRPORTS BETWEEN 12Z AND 17Z. CIGS HAVE COME DOWN QUICKLY WHICH LOOKS REASONABLE GIVEN TIMING OF TSRA AND LOW LEVEL WARM/MOIST ADVECTION PATTERN. ATMOSPHERE ACROSS NORTH GEORGIA IS MORE STABLE THAN NORTH ALABAMA BUT ENOUGH TO SUPPORT 35KT GUSTS AT KATL. MAY ALSO HAVE TO ADD TSRA IN THE AFTERNOON AND EARLY EVENING. ETA12 STILL HOLDING FRONT BACK WHILE 00Z GFS KEEPS FRONT WITH MAIN LINE OF TSRA THIS MORNING. HOWEVER SFC OBS ACROSS AL AND MS SEEM TO SUPPORT GFS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 72 51 70 48 / 100 20 0 0 ATHENS 73 53 73 47 / 100 30 0 0 GAINESVILLE 70 51 69 46 / 100 20 0 0 ROME 73 49 72 43 / 100 10 0 0 COLUMBUS 77 56 76 49 / 100 50 0 0 MACON 78 57 77 47 / 90 50 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. && BDL/SN
Hazardous weather outlook, Apr 30, 5:00 AM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 AM EDT SAT APR 30 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 500 AM EDT SAT APR 30 2005 .DAY ONE...TONIGHT ...ISOLATED SEVERE THUNDERSTORMS EXPECTED TODAY... .SYNOPSIS... A WEAK UPPER-LEVEL DISTURBANCE IN STRONG FLOW ALOFT WILL MOVE THROUGH THE AREA TODAY. A COLD FRONT WILL ALSO MOVE INTO NORTHWEST GEORGIA TODAY...AND OUT OF THE AREA BY LATE TONIGHT. SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT FOR THE DEVELOPMENT OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BR DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND CLOUD-TO-GROUND LIGHTNING. .DISCUSSION... STRONG FLOW ALOFT AND FAVORABLE VERTICAL WIND PROFILE EXPECTED TODAY. INSTABILITY WILL BE SOMEWHAT LOW THIS MORNING WITH LIFTED INDEX VALUES AROUND -2 AND CAPE NEAR 750. THE INITIAL ROUND OF THUNDERSTORMS SHOULD BE WIDESPREAD OCCURRING BETWEEN 6AM AND NOON. THE ORIENTATION OF THE STORMS WILL BE NORTHEAST TO SOUTHWEST MOVING ACROSS THE AREA FROM EAST TO WEST. SOME OF THESE STORMS WILL LIKELY PRODUCE DAMAGING WINDS UP TO 60 MPH AND POSSIBLY SOME LARGE HAIL UP TO 1 INCH IN DIAMETER. ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. THERE IS UNCERTAINTY WHETHER ANY THUNDERSTORMS WILL REDEVELOP AND HINGES ON WHETHER THE FRONT HOLDS BACK TO THE WEST AND SKIES CAN CLEAR BY MIDDAY. IF THESE EVENTS OCCUR...THE STORMS COULD REALIZE STRONG INSTABILITY WITH LIFTED INDEX VALUES AROUND -4 AND CAPE AROUND 1500. SUCH STORMS WOULD BE CAPABLE OF LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. BY LATE THIS EVENING...THE FRONT AND STORMS SHOULD BE EAST OF THE AREA ENDING THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS NORTHWEST GEORGIA SHOULD BE READY FOR POSSIBLE ACTIVATION AFTER 6 AM THIS MORNING...AND ACROSS THE REMAINDER OF NORTH AND CENTRAL GEORGIA AFTER 9 AM THIS MORNING. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. THE THUNDERSTORMS ON TUESDAY...IF THEY OCCUR...SHOULD BE ISOLATED AND NOT SEVERE. BY WEDNESDAY AND THURSDAY...SOMEWHAT HIGHER INSTABILITY WILL BE PRESENT AND ISOLATED SEVERE WEATHER MAY BE POSSIBLE. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. SNELSON
In the hours before
Special weather statement, Apr 30, 5:22 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 522 AM EDT SAT APR 30 2005 GAZ005-012-300945- 522 AM EDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN GORDON AND MURRAY COUNTIES UNTIL 545 AM EDT... AT 517 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RESACA...MOVING EAST AT 50 MPH.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:08 AM EDT | Severe Thunderstorm Warning | FFC | Polk | 52 min |
| Apr 30, 6:17 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Gordon | 43 min |
| Apr 30, 6:36 AM EDT | Severe Thunderstorm Warning | FFC | Haralson | 39 min |
| Apr 30, 6:44 AM EDT | Severe Thunderstorm Warning | FFC | Paulding | 46 min |
| Apr 30, 6:54 AM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Pickens | 51 min |
| Apr 30, 6:57 AM EDT | Severe Thunderstorm Warning | FFC | Cobb | 48 min |
| Apr 30, 7:54 AM EDT | Severe Thunderstorm Warning | FFC | Heard, Troup | 55 min |
| Apr 30, 9:40 AM EDT | Tornado Warning | FFC | Chattahoochee, Stewart | 35 min |
| Apr 30, 9:43 AM EDT | Severe Thunderstorm Warning | FFC | Muscogee | 32 min |
| Apr 30, 9:58 AM EDT | Severe Thunderstorm Warning | FFC | Marion, Webster | 32 min |
| Apr 30, 10:15 AM EDT | Severe Thunderstorm Warning | FFC | Macon, Schley, Sumter, Taylor | 30 min |
| Apr 30, 10:41 AM EDT | Severe Thunderstorm Warning | FFC | Dooly | 34 min |
| Apr 30, 11:55 AM EDT | Severe Thunderstorm Warning | FFC | Laurens | 35 min |
| Apr 30, 12:00 PM EDT | Severe Thunderstorm Warning | FFC | Johnson | 36 min |
| Apr 30, 12:38 PM EDT | Severe Thunderstorm Warning | FFC | Treutlen | 28 min |
| Apr 30, 12:45 PM EDT | Severe Thunderstorm Warning | FFC | Montgomery | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.